Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 78, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 1997, 10:29 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1997, 10:29 PM CDT (03:29 UTC)
- Expired
- Jun 11, 1997, 11:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 11:17 PM CDT | Hail 0.75 | Russell, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 9:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3005 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 120331 RRA
SVRICT
KSC105-167-120430-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1029 PM CDT WED JUN 11 1997
* SEVERE THUNDERSTORM WARNING FOR
LINCOLN COUNTY - CENTRAL KANSAS
RUSSELL COUNTY - CENTRAL KANSAS
* UNTIL 1130 PM CDT
* SOME TOWNS AFFECTED
LURAY
BARNARD
LINCOLN
RUSSELL
* AT 1028 PM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM LURAY OR 15 MILES NORTH OF RUSSELL TO BARNARD OR 15
MILES NORTHEAST OF LINCOLN MOVING SOUTHEAST AT 35 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL AROUND AN INCH IN DIAMETER AND
TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OVR NO ADVANCED
WARNING.
RUNYANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:46 PM CDT, 6 hours 43 minutes earlier.
Area forecast discussion, Jun 11, 3:46 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 337 PM CDT WED JUN 11 1997 SHORT TERM... 18Z SURFACE ANALYSIS SHOWS PLENTY OF MOISTURE ACROSS THE CWA WITH MAIN AXIS OF 65+ DWPTS RIDING ALONG SFC TROF IN WRN KS. VSBL SAT PIX INDICATE SCT TSRA BEGINNING TO DEVELOP THERE. FIRST QUESTION IS WILL THESE STORMS MAKE IT INTO CNTRL/SC KANSAS. CONSIDERING THETA-E RIDGE SLIDES EAST AND 85H SOUTHERLY JET SHIFTS EAST TO SC KANSAS WILL CONTINUE CHC OF TSRA IN SC/CNTRL KS. 12Z SOUNDINGS SUGGEST CAPES NEAR 3000 J/KG AND IMPRESSIVE HODOGRAPHS WITH POTENTIAL FOR SUPERCELLS AND SR HELICITIES 250+...THUS WILL ALSO MENTION CHC FOR SVR. NEXT CONCERN IS MCS POTENTIAL FOR SE KANSAS. MODELS AGREE WITH EXCELLENT 1000-500 MB THICKNESS DIFFLUENCE ACROSS SE KANSAS AND GOOD WAA AT BOTH 850 AND 700 MB. SO ANY CONVECTION THAT FORMS IN CENTRAL NE WILL LIKELY MOVE SE ALONG WRM FRONT IN NE KS/WRN MISSOURI. STILL WILL CARRY CHC TRW IN SE...BUT WITH BEST THETA-E RIDGE REMAINING WEST OF THIS AREA AND MAIN BOUNDARY TO THE NORTH AND EAST...FEEL FLOODING THREAT IS MINIMAL. AS FOR TEMPS WITH DWPTS ACTUALLY RUNNING A TAD LESS THAN FWC 3 HR FORECAST WILL SHAVE A DEGREE OR SO OFF FWC NUMBERS...BUT STILL GO ABV COOLEST FAN NUMBERS. HYSELL LONG TERM... ATMOS TO RMN POISED TO "DROP THE GLOVES" AGN TMRW & TMRW NGT. SFC LO OVR NE PNHNDL PROGD TO DROP S/SE TO NR OK/TX PNHDNLS CONTG TO INDUCE STG GULF INJECTION INTO ALL CWA. POSNG OF H7-H5 S/W'S OFF PAC NW CST PROGD TO PUSH S/SE...CLOSING OFF W/ TM. THUS DRY INJECTION UPSTRS TO CUPL W/ VRY WRM... SOAKED AMS DNSTRS TO PRODUCE FRTHR SVR THRT. THESE FCTRS TO INDUCE STG DIRECTIONAL SHEARING AS DISC BY SPC IN SWODY2. THRFR ANOTHER ROUND OF SUPERCELLULAR CVNCTN BEING PICTURED. WL HIT POPS HARDEST SE DRG 2ND PD AS TNGT'S CNVCTN SURE TO PERSIST WELL INTO MRNG. CLIMATOLOGY DICTATES GOING MORE CONSERVATIVELY ACRS C & SC SXNS. W/ FRLY WK FLO UPSTRS TSTRMS TO BE SLO-MOVG & THRFR POTL FOR SIG RNFLS EXISTS TMRW NGT. TEMPWISE MSTR-LADEN AMS DICTATES BIAS TWD MORE CONSERVATIVE ETA SOLUTION FOR TMRW'S MAX'S I.E. MID 80S C & SE. WENT SLGTLY WRMR SC SCTR DUE CLSR PROXIMITY TO THERMAL RDG AXIS DNSTRS I.E. 85-90. FOR MINS TMRW NGT FVRD WRMR FWC SOLUTION ACRS SC & SE DUE HIGH MSTR CONTENT. BOTH FAN & FWC AGREE C SXN & SEE NO RSN TO DEVIATE. RSL 062/083 060/079 04434 SLN 063/082 060/078 04534 ICT 064/086 065/083 065 04537 HUT 064/086 064/082 04537 CNU 065/083 065/081 04577V ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 11:17 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 63 min |
| Jun 11, 11:29 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 46 min |
| Jun 12, 12:04 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| Jun 12, 12:16 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 64 min |
| Jun 12, 12:36 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| Jun 12, 1:24 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno | 61 min |
| Jun 12, 1:42 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 63 min |
| Jun 12, 2:41 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.